CHAMPAIGN, Ill. (WCIA) – Naloxone is used to reverse the effects of opioid overdoses, and it has become more available to the public in recent years. According to Carle Health, their Arrow Ambulance team administered it more than 300 times last year.
More of the drug may be on pharmacy shelves soon. A nonprofit was recently granted priority review for its new drug application. The product is called RiVive, and the intent is to do just that. It’s a naloxone nasal spray and an addiction recovery physician explained how it works.
“Because the overdose rate is so high throughout the country, any individual who is found down and unresponsive should be considered an opioid overdose until proven otherwise,” Carle physician Dr. James Besante said.
That’s why doctors like Besante are working to get more naloxone into the community – something he calls an essential tool in the fight against the opioid epidemic.
“It will immediately bump that opioid off the receptor in that person’s central nervous system and it will revive the individual,” Besante said.
As opioid overdose cases have risen over the years, so has the use of the emergency drug under names like Narcan.
“I can’t even guess how many lives we’ve saved with it,” Champaign Fire Battalion Chief John Hocking said.
Fire departments and police departments carry Narcan, and Hocking said they need to administer it far too often.
“Now that people are able to get it over the counter, it will hopefully help with some of the accidental overdoses for people who are just on pain meds and things like that,” Hocking said.
Besante said a standing order was created in 2017 to grant anyone access to naloxone, and he recommends having some on hand if you or someone you know is using opioids.
“Whether it’s with people just receiving a opioid prescription because they have chronic or acute pain, or for people who just want to be empowered to save a life if they encounter a person overdosing on opioids,” Besante said.
He said signs of an overdose you should look out for are: if someone is unresponsive, cool to the touch, breathing slowly and blue in the fingers and lips. When it comes to administering the drug, it’s always better to be safe than sorry – experts say naloxone won’t hurt someone, even if they’re suffering from a heart attack, stroke or seizure.
“But if the reason they are unresponsive is in some way, shape or form related to an opioid, you will likely save their life,” Besante said.
But, experts said some opioids are so strong that patients will require multiple doses of naloxone to respond. That’s why it’s also important to call 9-1-1 even if you give the drug to someone experiencing an overdose.